Kim knows she cannot file an Adderall lawsuit for Peyton’s condition: Studies have established beyond a doubt that Tourette syndrome is genetic. (Tourette syndrome is a neurological disorder characterized by repetitive, stereotyped, involuntary movements and vocalizations called tics.) But Adderall is like a Pandora’s box—it can make tics and twitches worse, and lead to Tourette’s. Rather, Kim wants the public to be aware of this Adderall effect—a side effect that Peyton will likely have for the rest of his life.
Mild tics, such as eye blinking, could be chalked up to vision problems. Constant sniffing might be diagnosed as an allergy. If your child displays these symptoms and they are taking Adderall, you might want to talk to your doctor…
“When Peyton was first prescribed Adderall, I read the fine print on the drug’s handout,” says Kim. “I remember that tics were included in a long list of Adderall side effects but my doctor didn’t talk about it so I didn’t worry about it. I am pretty sure the information pamphlets never said anything about Tourette Syndrome. I just connected the dots-- It was just too coincidental. Now his tics are full blown and I’ve been told that there is no treatment for it. He is taking a medication that reduces the severity of the tics, but his head constantly switches back and forth, his eyes roll and he opens his mouth constantly. He makes a funny noise with his throat, like something is stuck and he is trying to clear it.
"As well, Peyton kicks one leg out and does funny things with his hands—his fingers spread out and the tips curl. They happen sporadically but the mouth thing is a new tic. The throat clearing happens every few minutes except when he is sleeping.
"Thankfully, no one makes fun of him and I don’t think it bothers him but he is really tired with it. If anyone asks what is wrong, he says, ‘I have Tourette Syndrome and it doesn’t bother me’.
READ MORE ADDERALL LEGAL NEWS
"Before Peyton was prescribed Adderall he was a spontaneous kid, he was really hyper-- constantly jumping and running. He was over the charts, to the point of being out of control. I was always telling him to stop, over and over again. He had taken other ADHD meds but nothing worked. The Adderall helped him calm down.
"I honestly believe that Adderall caused this condition. If only I could turn back the clock; I wish he had never taken it and of course I feel guilty, I blame myself.
"I have a friend whose little boy took Adderall and I told her to be careful; make sure if he starts having tics to stop the medication right away and see a doctor. I can’t tell her what to do, but if it were up to me…”